Indiana, 2003

Tornadoes in Indiana, May 17, 2003

May 17, 2003 · NWS LMK · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:30 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 17, 1:30 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT MAY 17 2003

SHORT TERM:
MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW
OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING
NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY
RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING.

2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR
A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA...
GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR
TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR
PORTIONS OF ERN FA IN MINUTES.

AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL
NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY.
HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT.

IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD...
SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO.

LONG TERM:
TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE
POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY
NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY
SEASONABLE TEMPS IN THE LOWER 70S.

.LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM EST, 1 hour 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE
TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING
AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2
INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS
AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE
THE GROUND REMAINS VERY WET AND NEARLY SATURATED.

IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A
THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO
EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800
PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR
MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA
TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF
SEVERE WEATHER OF FLOODING.

JB

In the hours before

Local storm report, May 17, 3:24 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
424 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5 SW COLUMBIA             KY   WIND DAMAGE
05/17/03   ADAIR                          A TREE WAS BLOWN DOWN
                                          ACROSS HIGHWAY 80. REPORTED
                                          BY LAW ENFORCEMENT.

MRC

The radar

The Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Perry

When
May 17, 3:47 PM EST to 4:08 PM EST
Where
Perry County, 6 mi WSW of Rome
Rating
F0
Path length
3.5 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
37.900, -86.617

There were several independent public sightings of a tornado in the Hoosier National Forest. No injuries or property damage were reported.

Tornado, Harrison

When
May 17, 5:30 PM EST to 5:35 PM EST
Where
Harrison County, 1 mi S of New Amsterdam
Rating
F0
Path length
1.2 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.083, -86.267

There was major roof damage to a barn just south of New Amsterdam. A mobile home in New Amsterdam was tossed about a hundred yards into the Ohio River. Witnesses spotted a tornado before the mobile home was blown away.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355549, 5355550.